Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2004, 3:35 PM CDT for Mobile County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 3:35 PM CDT (20:35 UTC)
- Expired
- May 31, 2004, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Mobile County, AL
The radar
The Mobile radar (KMOB), 17 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 312035 SVRMOB ALC097-312115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 335 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 415 PM CDT * AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF DEES...OR ABOUT 8 MILES EAST OF ESCATAWPA...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEES AND GRAND BAY BY 340 PM CDT I10 AND MCDONALD ROAD AND ST ELMO BY 350 PM CDT IRVINGTON AND MOBILE GREYHOUND PARK BY 355 PM CDT THEODORE AND LAURENDINE BY 400 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3061 8851 3043 8851 3041 8800 3063 8800 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM CDT, 25 minutes earlier.
Area forecast discussion, May 31, 3:10 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 PM CDT MON MAY 31 2004 .SHORT TERM...WILL WAIT UNTIL AS LATE AS POSSIBLE TO PUT OUT ZONES THIS AFTERNOON AS ONGOING THUNDERSTORMS ACROSS THE AREA ARE EXPECTED TO LINGER INTO THE EVENING HOURS. UNSTABLE AIR WILL REMAIN ACROSS THE AREA INTO WEDNESDAY NIGHT WITH LIS IN THE -6 TO -8 RANGE. WILL GO WITH LIKELY POPS TONIGHT AND TUESDAY AS SEVERAL OUTFLOW BOUNDARIES REMAIN ACROSS THE AREA. SURFACE FRONT IS WELL WEST OF AREA AND WILL SLOWLY MOVE INTO THE WESTERN SECTIONS OF THE AREA LATE WEDNESDAY. A SERIES OF UPPER LEVEL IMPULSES WILL MOVE ACROSS THE AREA THROUGH WEDNESDAY NIGHT. THESE COMBINED WITH LEFT OVER BOUNDARIES FROM TODAYS STORMS AND DAYTIME HEATING WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN ON TUESDAY. WILL LEAVE IN A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS WEAK FRONT APPROACHES AND AIR REMAINS UNSTABLE. PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES ACROSS THE CWA THROUGH WEDNESDAY NIGHT. SOME OF THE HEAVIER THUNDERSTORMS COULD PRODUCE RAINFALL TOTALS OF 1 TO 3 INCHES IN ONE TO TWO HOURS. WILL ALSO PUT IN PATCHY FOG ACROSS MOST OF AREA AFTER MIDNIGHT. WILL LEAVE TEMPS AS THEY ARE. && .EXTENDED...WEAK FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS OUR AREA ON THURSDAY AND THEN SLOWLY DISSIPATE ON FRIDAY AND SATURDAY. WILL LEAVE IN CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .MARINE...WILL CONTINUE TO LEAN TOWARDS THE GFS SOLUTION THROUGH FRIDAY AS WEAK FRONT BECOMES STATIONARY ACROSS THE MARINE AREA LATE IN THE WEEK. CURRENT SFC MAP DOES SHOW WINDS HAVE BACKED SOMEWHAT DURING THE LAST FEW HOURS LEADING ME TO BELIEVE THAT THIS MORE SOUTHERLY TRACK LOOKS TO BE BETTER AS THE DAY CONTINUES. WINDS WILL BECOME MORE NORTHWESTERLY TOWARD THE END OF THE WEEK AND INCREASE IN SPEED. FOR FRIDAY WILL MENTION EXERCISE CAUTION FOR THE DAYLIGHT HOURS THEN MENTION SCAS WILL BE LIKELY FOR FRIDAY NIGHT. && .FIRE...NO MAJOR CONCERNS. MOST OF THE AREA WILL SEE RAIN TONIGHT AND TUESDAY. A CHANCE OF RAIN WILL REMAIN THROUGH THE REST OF THE WEEK. RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS. && .PRELIMINARY TEMPS / POPS... MOBILE 70 87 72 88 / 60 60 30 30 PENSACOLA 71 85 73 88 / 60 60 30 30 DESTIN 73 84 73 87 / 60 60 30 30 EVERGREEN 67 86 67 90 / 60 50 30 30 WAYNESBORO 66 86 66 89 / 40 40 30 30 CAMDEN 65 86 64 89 / 60 40 30 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 01/16
Hazardous weather outlook, May 31, 6:25 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 625 AM CDT MON MAY 31 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312100- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 625 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH STORMS BEING MORE NUMEROUS IN COVERAGE ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ABUNDANT MOISTURE WILL FEED INTO THE ADVANCING FRONT AS IT MOVES SLOWLY ACROSS THE OUTLOOK AREA...RESULTING IN PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING. THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS OUTLOOKED AREAS NORTH OF A WIGGINS...CITRONELLE...ANDALUSIA LINE WITH A SLIGHT RISK OF SEVERE STORMS. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE BY AFTERNOON...WHILE STRONG MID LEVEL WINDS SUPPORT THE POTENTIAL OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH TUESDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS OVER INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA MAY BE REQUIRED TODAY AND TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:07 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 23 min |
| May 31, 12:00 PM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 60 min |
| May 31, 12:30 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 31, 12:30 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 31, 1:25 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 50 min |
| May 31, 1:46 PM CDT | Tornado Warning | MOB | Covington | 14 min |
| May 31, 3:51 PM CDT | Special Marine Warning | MOB | 54 min | |
| May 31, 3:51 PM CDT | Special Marine Warning | MOB | 54 min | |
| May 31, 4:32 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 28 min |
| May 31, 4:43 PM CDT | Special Marine Warning | MOB | 62 min | |
| May 31, 4:43 PM CDT | Special Marine Warning | MOB | 62 min | |
| May 31, 5:02 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 28 min |
| May 31, 5:31 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 29 min |
| May 31, 5:45 PM CDT | Special Marine Warning | MOB | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.